Hail, Boone
- When
- March 15, 9:11 AM EST to 9:15 AM EST
- Where
- Boone County, Florence
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.980, -84.620
Slow moving and redeveloping thunderstorms produced heavy rain over portions of the Ohio Valley during the morning hours. A few of these storms produced hail of less than one inch diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Slow moving and redeveloping thunderstorms produced heavy rain over portions of the Ohio Valley during the morning hours. A few of these storms produced hail of less than one inch diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 15, 4:16 AM EST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 516 AM EDT THU MAR 15 2012 .SYNOPSIS... A SERIES OF WEAK UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE OHIO VALLEY THROUGH THE WEEKEND. THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS TIME AS THESE FEATURES COMBINE WITH AN UNSTABLE AIRMASS. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH THE WEEKEND AND INTO NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A LINE OF SHOWERS AND THUNDERSTORMS ACROSS EASTERN PORTIONS OF THE FA WILL CONTINUE TO MOVE TO THE EAST AND OUT OF THE FA OVER THE NEXT HOUR OR SO. SOME SUB SEVERE HAIL HAS BEEN REPORTED WITH THESE STORMS ACROSS THE FA. THERE WILL THEN BE A BRIEF LULL IN THE PRECIPITATION HOWEVER SHOWERS AND ISOLATED THUNDERSTORMS ARE LOCATED OVER WESTERN INDIANA AND EXPECT THIS AND ADDITIONAL THUNDERSTORM ACTIVITY TO MOVE INTO THE AREA DURING THE DAY TODAY. MODELS ARE HAVING A HARD TIME RESOLVING WHERE CONVECTION WILL OCCUR TODAY. THUNDERSTORM ACTIVITY WILL BE SCATTERED IN NATURE TODAY. TEMPERATURES WILL CONTINUE TO BE WELL ABOVE NORMAL WITH HIGHS IN THE MIDDLE TO UPPER 70S. WENT ON THE WARM SIDE OF GUIDANCE FOR HIGH TEMPERATURES TODAY. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... NEBULOUS PATTERN CONTINUES THROUGH THE SHORT TERM TIME FRAME. WEAK DISTURBANCES WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH SUNDAY. SOUTHERLY FLOW WILL KEEP ABOVE NORMAL TEMPERATURES ACROSS THE AREA WITH HIGH TEMPERATURES IN THE 70S EXPECTED EACH DAY. PRECIPITATION WILL BEGIN TO TAPER OFF SUNDAY AFTERNOON AS THE UPPER LEVEL RIDGE BUILDS INTO THE AREA. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... UPPER LEVEL RIDGE WILL ESTABLISH ITSELF ACROSS THE AREA THROUGH THE REMAINDER OF THE LONG TERM. THIS WILL ALLOW FOR THE CONTINUATION OF WELL ABOVE NORMAL TEMPERATURES AND FOR GENERALLY DRY CONDITIONS ACROSS THE FA. HIGH TEMPERATURES EACH DAY WILL BE AT LEAST IN THE 70S WITH A FEW LOCATIONS ACROSS SOUTHERN PORTIONS OF THE FA NEARING THE 80 DEGREE MARK. NORMAL HIGH TEMPERATURES THIS TIME OF YEAR ARE IN THE UPPER 40S TO THE LOWER 50S. && .AVIATION /08Z THURSDAY THROUGH MONDAY/... LINE OF SPOTTY SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA WILL PASS BY THE COLUMBUS TERMINALS WITHIN THE NEXT SEVERAL HOURS. GIVEN THE COVERAGE AND THUS PROBABILITY OF ANY OF THIS IMPACTING THE TERMINALS HAVE OPTED TO USE VCSH IN INITIAL ISSUANCE. SCATTERED TO BROKEN HIGH BASED CUMULUS WILL AFFECT THE AREA THROUGH MUCH OF THE TAF PERIOD. THERE IS THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS. BUT WEAK FORCING MEANS THAT CONFIDENCE IS LOW IN COVERAGE/TIMING/LOCATION. THUS HAVE KEPT THE REST OF THE TERMINALS DRY FOR NOW. SOUTH WINDS WILL INCREASE DURING THE DAY WITH SOME GUSTS AROUND 20 KT POSSIBLE. OUTLOOK...THUNDERSTORMS ARE POSSIBLE FRIDAY AND THEN AGAIN ON SUNDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...NOVAK NEAR TERM...NOVAK SHORT TERM...NOVAK LONG TERM...NOVAK AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 615 AM EDT THU MAR 15 2012 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-161015- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 615 AM EDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY. ISOLATED LARGE HAIL WILL BE POSSIBLE TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
922 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HAIL ALPINE 39.55N 85.18W
03/15/2012 E0.50 INCH FAYETTE IN TRAINED SPOTTER
DIME SIZE TO NEAR HALF INCH HAIL.
&&
KURZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
923 AM EDT THU MAR 15 2012
OHZ035-043-044-151400-
AUGLAIZE OH-LOGAN OH-SHELBY OH-
923 AM EDT THU MAR 15 2012
...RAPIDLY DEVELOPING THUNDERSTORMS WILL AFFECT NORTHEASTERN
SHELBY...NORTHWESTERN LOGAN AND EASTERN AUGLAIZE COUNTIES THROUGH
1000 AM EDT...
AT 919 AM EDT...RADAR INDICATED THUNDERSTORMS NEAR WAPAKONETA AND
ANNA...MOVING EAST AT 25 MPH.
THESE STORMS COULD PRODUCE PENNY SIZE HAIL.
IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BOTKINS...ANNA...
WAYNESFIELD...JACKSON CENTER...LAKEVIEW AND RUSSELLS POINT.
ALSO...FRYBURG...UNIOPOLIS...ST. JOHNS...MONTRA...MAPLEWOOD...BLOOM
CENTER...LOGANSVILLE AND LEWISTOWN ARE NEAR THE PATH OF THESS RAPIDLY
DEVELOPING THUNDERSTORMS.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 4066 8422 4066 8411 4065 8410 4065 8403
4062 8388 4053 8388 4052 8381 4031 8393
4042 8433 4067 8427 4069 8425 4069 8423
BINAUPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
931 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 AM HAIL MASON 39.36N 84.31W
03/15/2012 E0.88 INCH WARREN OH TRAINED SPOTTER
&&
BINAUSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 934 AM EDT THU MAR 15 2012 INZ050-058-059-066-OHZ060-070-151415- UNION IN-FRANKLIN IN-FAYETTE IN-WAYNE IN-BUTLER OH-PREBLE OH- 934 AM EDT THU MAR 15 2012 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PREBLE...WESTERN BUTLER...SOUTHERN WAYNE...EASTERN FAYETTE...NORTHEASTERN FRANKLIN AND UNION COUNTIES THROUGH 1015 AM EDT... AT 926 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS NEAR CONNERSVILLE AND BROOKVILLE INDIANA...MOVING EAST AT 20 MPH. THESE STORMS COULD PRODUCE PENNY SIZE HAIL. IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LIBERTY...WEST COLLEGE CORNER AND OXFORD. WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. LAT...LON 3975 8467 3931 8473 3956 8520 3975 8518 BINAU
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
936 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 AM HAIL 2 SE HAMILTON 39.37N 84.54W
03/15/2012 E0.50 INCH BUTLER OH TRAINED SPOTTER
LARGEST SIZE WITH MOST HAIL SMALLER THAN THIS.
&&
MIKEGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1011 AM EDT THU MAR 15 2012 INZ074-075-KYZ091>093-OHZ077-151500- OHIO IN-DEARBORN IN-KENTON KY-BOONE KY-CAMPBELL KY-HAMILTON OH- 1011 AM EDT THU MAR 15 2012 ...STRONG THUNDERSTORMS WILL AFFECT THE TRI-STATE THROUGH 1100 AM EDT... AT 1010 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WEST AND SOUTHWEST OF THE CINCINNATI METRO...MOVING EAST AT 20 MPH. THESE STORMS WILL PRODUCE ONE HALF INCH TO THREE QUARTER INCH DIAMETER HAIL. IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM...WHICH MAY CAUSE LOCALIZED FLOODING IN POORLY DRAINED URBAN AREAS. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...UNION...FLORENCE... CHEVIOT...ELSMERE...VILLA HILLS...ERLANGER...CRESCENT SPRINGS... CRESTVIEW HILLS...LAKESIDE PARK...EDGEWOOD...NORTH COLLEGE HILL AND MOUNT HEALTHY. WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME STRONGER...THEN A WARNING MAY BE NEEDED. LAT...LON 3922 8432 3890 8441 3898 8498 3928 8497 BINAU
The Cincinnati radar (KILN), 84 km away, was scanning. The volume nearest the first event began at 14:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372080.